West Virginia, 2019

Damaging Winds in West Virginia, August 20, 2019

August 20, 2019 · NWS LWX · 4 events in 3 counties and zones

A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A mesoscale convective system (MCS) and its associated energy was moving across central West Virginia on the morning of August 20th. As this moved eastward into the region during the afternoon and evening hours, it served as the focus for additional shower and thunderstorm development. Significant amounts of instability and steepening low level lapse rates led some of these thunderstorms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 8:43 AM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 8:43 AM EST, 4 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
943 AM EDT Tue Aug 20 2019

.SYNOPSIS...
A stationary boundary will linger to our north today as an
upper level disturbance tracks overhead. A cold front will
approach the Ohio Valley Wednesday, sinking into our area
Wednesday night into Thursday. Behind the front, high pressure
will build over the region on Friday and dominate through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Another hot and humid day on tap across the area, but not
expecting the record heat that was observed Monday. 925/850mb
temperatures will run a couple degrees cooler today and model
consensus is in favor of highs remaining in the upper 80s to
middle 90s. With dewpoints stubbornly holding in the upper 60s
and low 70s, heat indices will again near or just exceed the
century mark, but remain just below advisory criteria.

The main story today will be another round of scattered strong
to locally severe thunderstorms this afternoon and evening.
Monitoring ongoing MCS and associated shortwave across central
West Virginia this morning, and as it moves eastward, some
variation of this will likely serve as the trigger for
additional development this afternoon and evening. Couple this
with increasing instability as CAPE values will easily reach the
2-3k J/kg range and steepening low- level lapse rates are
expected once again. Shear will continue to run on the weak side
at less than 20 knots, but there is a slightly stronger
steering flow today than prior days, albeit ~10 knots or so.
Still, storm motion will largely be driven by motion of remnant
MCS in addition to outflow and mesoscale boundary collisions.
Showers and storms are expected to initiate around or shortly
after noon, initially near what will be left of the MCS and the
terrain, then track eastward into the metro areas by this
evening. Some additional development is also possible along
outflow and sea- breeze boundaries. The strongest storms will be
capable of producing damaging wind gusts and large hail, and
this is supported by a Marginal Risk for severe storms by SPC.
Also, given the persistent moist air mass in place and PWATs
nearing 2 inches this afternoon, isolated incidents of flooding
is not out of the question in areas of heavy rain.

A downward trend in convection will occur this evening, with
partly cloudy skies and isolated showers lingering overnight. No
discernible change in the airmass yet, so temperatures will
remain on the mild side in the upper 60s to middle 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The primary shortwave axis tracks over the region on Wednesday
as a cold front nears the Ohio Valley, however plentiful cloud
cover will help inhibit our instability to a degree. Showers and
storms can be expected once again, but coverage and intensity
should be limited given said cloud cover and the tardy arrival
of the front late Wednesday night or early Thursday morning.
Highs Wednesday will be a touch cooler in the upper 80s to low
90s. Thursday, the front will be draped over the region, helping
spark scattered showers and thunderstorms during the afternoon
and evening hours. The front will continue its track southward
Thursday night, but how quickly it exits the area is still in
question. Will advertise a chance of showers and an isolated
thunderstorm Thursday night, but temperatures starting to
retreat into the 60s to near 70 degrees.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The heat wave will break by Friday as a cold front slides
southeastward into the region. The GGEM and ECMWF shows the
front stalled just to the south for the bulk of Friday, but
close enough to result in a continued chance of showers and
t-storms. The GFS is much more progressive, with the front
clearing far enough south to dry out the region. By Saturday,
the GGEM and ECMWF has the front slip further south, with the
chance of precip decreasing from north to south, and by Sunday,
dry air from high pressure to the north prevails on the ECMWF.
The GFS, by comparison, has the front remaining well south with
dry, cooler Canadian air dominating through the entire weekend.
By Monday, both the GFS and ECMWF allow easterly flow to start
bringing increased moisture back to the region despite the front
being south of the area and dry high pressure sitting to the
northeast, which could result in low clouds and drizzle. The
GGEM, by comparison, generates a more significant low pressure
on the stalled front to the south, with an increased risk of
more significant rain. Regardless of the exact details, all
guidance depicts the dominance of cooler Canadian high pressure
through the long term. This means that highs will be much
cooler, with high 70s to low 80s common.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms are expected today, with a
good chance of all terminals seeing brief episodes of sub VFR
conditions between 18-00z. Some storms could be strong to
severe, with damaging winds and large hail being the primary
hazards. Patchy fog may result in MVFR/IFR VIS overnight.
Additional showers and storms can be expected both Wednesday and
Thursday afternoon/evening as a frontal boundary moves into the
region. Again, brief episodes of sub VFR conditions will be
possible in passing showers/storms.

Risk of reduced cigs and vis will continue Friday as a front
lingers nearby, but decreases Saturday as the front drops
further south.

&&

.MARINE...
Gusty showers and storms likely this afternoon and evening over
the waters, so if planning on being on the waters ensure you
have multiple ways to receive Special Marine Warnings if they
are issued. A light southerly flow is expected today and
tonight, and will begin to increase Wednesday as a cold front
nears to the west. This will likely bring gusts to near SCA
threshold late Wednesday afternoon and evening. The
aforementioned front will slowly makes it way south across the
waters late Wednesday night and during the day on Thursday, with
continued chances for gusty showers/storms.

Winds may be near SCA levels Friday into Saturday as high
pressure slowly builds in from the north. Risk of thunderstorms
will be highest Friday, decreasing Saturday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BKF
NEAR TERM...MM/BKF
SHORT TERM...BKF
LONG TERM...RCM
AVIATION...MM/BKF/RCM
MARINE...MM/BKF/RCM
Hazardous weather outlook, Aug 20, 12:33 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
133 PM EDT Tue Aug 20 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
133 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding this afternoon and evening, mainly
between 4 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
133 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated damaging wind gusts and
isolated instances of flooding this afternoon and evening, mainly
between 2 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 20, 12:59 PM EST
Where
Grant County, 1.27 mi ENE of Scherr
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.210, -79.150

Three trees were blown down on Old Scherr Road.

Thunderstorm Wind, Grant

When
August 20, 1:15 PM EST
Where
Grant County, 1.75 mi NE of Maysville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.140, -79.150

Two trees were blown down near the intersection of Morgantown Road and Knobly Road.

Thunderstorm Wind, Pendleton

When
August 20, 1:15 PM EST
Where
Pendleton County, 0.69 mi N of Upper Track
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.790, -79.280

A few small trees were blown down near the intersection of US-220 and Schmucker Road.

Thunderstorm Wind, Hardy

When
August 20, 2:09 PM EST
Where
Hardy County, 0.54 mi W of Fisher
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.050, -79.010

Multiple trees were blown down on Rig Road and Kessel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850461, 850463, 850464, 850465.